UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2016 UpToDate®

Overview of ibuprofen poisoning in children and adolescents

Author
Frederick M Henretig, MD
Section Editor
Michele M Burns, MD, MPH
Deputy Editor
James F Wiley, II, MD, MPH

INTRODUCTION

The evaluation and management of acute overdose of ibuprofen in children and adolescents is reviewed here.

The management of acute overdose of nonsteroidal antiinflammatory drugs, including ibuprofen, in adults and the chronic toxicity of NSAIDs is discussed separately. (See "Nonsteroidal antiinflammatory drug (NSAID) poisoning" and "Nonselective NSAIDs: Overview of adverse effects".)

EPIDEMIOLOGY

Ibuprofen is a nonsteroidal antiinflammatory drug (NSAID) that has been available as an over-the-counter preparation since 1984 [1]. Based upon reports to the American Association of Poison Control Centers’ National Poison Data System, ibuprofen as a single substance accounts for approximately 50,000 exposures in children and adolescents annually, with the majority of reports occurring in children under six years of age [2]. Major effects or death from ibuprofen poisoning is rare. (See "Nonsteroidal antiinflammatory drug (NSAID) poisoning".)

PHARMACOLOGY

Ibuprofen is a propionic acid derivative. Like other nonsteroidal antiinflammatory drugs (NSAIDs), it inhibits cyclooxygenase (prostaglandin synthase), thereby impairing the ultimate transformation of arachidonic acid to prostaglandins, prostacyclin, and thromboxanes (figure 1). Ibuprofen has analgesic, antipyretic, antiinflammatory, and uterine muscle effects that largely are mediated by reduced prostaglandin synthesis although other mechanisms of action are proposed. (See "NSAIDs: Mechanism of action".)

Pharmacokinetics – The pharmacokinetics of ibuprofen are as follows (see "Nonsteroidal antiinflammatory drug (NSAID) poisoning", section on 'Kinetics'):

               

Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Apr 2016. | This topic last updated: May 17, 2016.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2016 UpToDate, Inc.
References
Top
  1. Doyle G, Furey S, Berlin R, et al. Gastrointestinal safety and tolerance of ibuprofen at maximum over-the-counter dose. Aliment Pharmacol Ther 1999; 13:897.
  2. Mowry JB, Spyker DA, Brooks DE, et al. 2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report. Clin Toxicol (Phila) 2015; 53:962.
  3. Drug Information for the Health Care Professional USPDI 19th Edition Micromedix 1999; p. 388.
  4. Dukes M. NG Meyler's Side Effects of Drugs: An Encyclopedia of Adverse Reactions and Interactions, 13th, Elsevier, Amsterdam 1996. p.228.
  5. Flatø B, Vinje O, Førre O. Toxicity of antirheumatic and anti-inflammatory drugs in children. Clin Rheumatol 1998; 17:505.
  6. Southey ER, Soares-Weiser K, Kleijnen J. Systematic review and meta-analysis of the clinical safety and tolerability of ibuprofen compared with paracetamol in paediatric pain and fever. Curr Med Res Opin 2009; 25:2207.
  7. Nguyen HT, Juurlink DN. Recurrent ibuprofen-induced aseptic meningitis. Ann Pharmacother 2004; 38:408.
  8. Moghal NE, Hulton SA, Milford DV. Care in the use of ibuprofen as an antipyretic in children. Clin Nephrol 1998; 49:293.
  9. Lodise M, De-Giorgio F, Rossi R, et al. Acute Ibuprofen intoxication: report on a case and review of the literature. Am J Forensic Med Pathol 2012; 33:242.
  10. Levine M, Khurana A, Ruha AM. Polyuria, acidosis, and coma following massive ibuprofen ingestion. J Med Toxicol 2010; 6:315.
  11. Zuckerman GB, Uy CC. Shock, metabolic acidosis, and coma following ibuprofen overdose in a child. Ann Pharmacother 1995; 29:869.
  12. Holubek W, Stolbach A, Nurok S, et al. A report of two deaths from massive ibuprofen ingestion. J Med Toxicol 2007; 3:52.
  13. Easley RB, Altemeier WA 3rd. Central nervous system manifestations of an ibuprofen overdose reversed by naloxone. Pediatr Emerg Care 2000; 16:39.
  14. Hall AH, Smolinske SC, Conrad FL, et al. Ibuprofen overdose: 126 cases. Ann Emerg Med 1986; 15:1308.
  15. Smolinske SC, Hall AH, Vandenberg SA, et al. Toxic effects of nonsteroidal anti-inflammatory drugs in overdose. An overview of recent evidence on clinical effects and dose-response relationships. Drug Saf 1990; 5:252.
  16. Oker EE, Hermann L, Baum CR, et al. Serious toxicity in a young child due to ibuprofen. Acad Emerg Med 2000; 7:821.
  17. Marciniak KE, Thomas IH, Brogan TV, et al. Massive ibuprofen overdose requiring extracorporeal membrane oxygenation for cardiovascular support. Pediatr Crit Care Med 2007; 8:180.
  18. Wood DM, Monaghan J, Streete P, et al. Fatality after deliberate ingestion of sustained-release ibuprofen: a case report. Crit Care 2006; 10:R44.
  19. McElwee NE, Veltri JC, Bradford DC, Rollins DE. A prospective, population-based study of acute ibuprofen overdose: complications are rare and routine serum levels not warranted. Ann Emerg Med 1990; 19:657.
  20. Linden CH, Townsend PL. Metabolic acidosis after acute ibuprofen overdosage. J Pediatr 1987; 111:922.
  21. Lee CY, Finkler A. Acute intoxication due to ibuprofen overdose. Arch Pathol Lab Med 1986; 110:747.
  22. Volans G, Monaghan J, Colbridge M. Ibuprofen overdose. Int J Clin Pract Suppl 2003; :54.